Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Tucson, AZ

July 12, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 12, 2008, 5:48 PM MST for Cochise County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 5:48 PM MST (00:48 UTC)
Expired
Jul 12, 2008, 7:45 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 103 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:10 PM MSTFLASH FLOOD5 W Sunizona, AZ2.5 INCHES OF RAIN IN 90 MINUTES WITH WATER FLOODING ACROSS HIGHWAY 191.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 130048
FFWTWC
AZC003-130245-
/O.NEW.KTWC.FF.W.0017.080713T0048Z-080713T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS CONTINUING TO GENERATE VERY
  HEAVY RAINFALL FROM THE PEARCE-SUNSITES AREA EASTWARD TO
  SUNIZONA AND THE CHIRICAHUA MOUNTAIN AREA. RAINFALL AMOUNTS
  BETWEEN 1 AND 3 INCHES WERE NOTED WITH THESE STORMS WITH VERY
  LITTLE STORM MOVEMENT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTAL...
  PEARCE-SUNSITES...PARADISE...KANSAS SETTLEMENT AND CHIRICAHUA
  NATIONAL MONUMENT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR
THIS AREA.

LAT...LON 3223 10982 3217 10911 3168 10911 3174 10990

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 130142
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST SAT JUL 12 2008

AZC003-130245-
/O.CON.KTWC.FF.W.0017.000000T0000Z-080713T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
642 PM MST SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL AND EASTERN COCHISE COUNTY...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG SHOWERS AND ISOLATED THUNDERSTORM 
PRODUCING HEAVY RAIN FROM AREAS AROUND SUNIZONA EASTWARD TO AREAS 
AROUND THE CHIRICAHUA MOUNTAINS. ONE SPOTTER JUST EAST OF SUNSITES 
REPORTED 2.5 INCHES OF RAINFALL WITH WATER FLOODING ACROSS HIGHWAY 
191. ADDITIONAL RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PARADISE...SUNSITES...SUNIZONA AND CHIRICAHUA NATIONAL MONUMENT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3223 10982 3217 10911 3168 10911 3174 10990

$$

MEYER
000 
WGUS75 KTWC 130247
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST SAT JUL 12 2008

AZC003-130256-
/O.EXP.KTWC.FF.W.0017.000000T0000Z-080713T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
747 PM MST SAT JUL 12 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY...

HOWEVER...IT HAS BEEN REPLACE BY A SMALL STREAM FLOOD ADVISORY IN 
EFFECT THROUGH 10 PM MST. 

LAT...LON 3223 10982 3217 10911 3168 10911 3174 10990

$$

MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:45 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SAT JUL 12 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR WESTERN ARIZONA WILL WEAKEN
AND LIFT NORTH THIS WEEKEND. IT WILL CONTINUE TO POSE A THREAT FOR
LOCALIZED HEAVY RAINFALL THROUGH SUNDAY AS HIGH TEMPERATURES REMAIN
BELOW NORMAL DUE TO CONSIDERABLE CLOUDINESS AND WIDESPREAD SHOWERS.
A MORE TYPICAL JULY MONSOON PATTERN IS EXPECTED MUCH OF NEXT WEEK
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND WARMER
TEMPERATURES.

&&

.DISCUSSION...PLENTY UNSTABLE WITH PROXIMITY OF LOW AND UPPER LEVEL
DIFFLUENT PATTERN OVERHEAD. PLENTY OF MOISTURE AS WELL WITH
PRECIPITABLE WATER STILL HANGING IN THE 1.75 INCHES RANGE AND
SURFACE DEWPTS IN THE 60S. ONLY TAKING A COUPLE OF HOURS OF HEATING
TO ENHANCE CONVECTION THIS MORNING. VERY WEAK FLOW...MAIN CONCERN IS
ONCE AGAIN HEAVY RAINFALL AND POTENTIAL LOCALIZED FLOODING PROBLEMS.
COVERAGE SHOULD END UP HEAVY SCATTERED TO LOW END NUMEROUS THROUGH
THE EVENING HOURS WITH SCATTERED POSSIBLE OVERNIGHT.

OTHERWISE LOW FILLS THEN SHEARS OUT OVER THE NEXT 36 HOURS AND FLOW
PICKS UP ONCE AGAIN FROM THE SOUTH AS HIGH CENTER WOBBLES AND
RECONSOLIDATES EAST. NORMAL TO HEAVY SUMMER THUNDERSTORM SEASON
ACTIVITY WILL CONTINUE WELL INTO THE NEW WEEK...WE LOOSE THE
INFLUENCE OF THE LOW BUT NICE H7 THETA E RIDGE WRAPS AROUND THE NEW
HIGH POSITION RIGHT INTO SOUTHEAST ARIZONA. PROBABLY KNOCK THE 60
PERCENT COVERAGE BACK TO THE 30 TO 50 PERCENT RANGE BY MONDAY OR SO.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SUNDAY...MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.
CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN
HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW
AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 11:02 PM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1102 PM MST FRI JUL 11 2008

AZZ019-029>035-120715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1102 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:09 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 12, 6:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 7:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:49 AM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 13, 8:01 AM MSTAreal Flood WarningTWCPima6 hr
Jul 13, 11:55 AM MSTAreal Flood AdvisoryTWCPinal110 min
Jul 13, 12:29 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 13, 1:21 PM MSTAreal Flood WarningTWCPima12 hr
Jul 13, 2:25 PM MSTAreal Flood AdvisoryTWCPinal4 hr
Jul 13, 3:12 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 13, 3:24 PM MSTFlash Flood WarningTWCCochise111 min
Jul 13, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 13, 4:46 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 13, 4:48 PM MSTFlash Flood WarningTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.